Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Amarillo, TX

August 20, 2002Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 20, 2002, 10:43 PM CDT for Texas County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 10:43 PM CDT (03:43 UTC)
Expired
Aug 21, 2002, 1:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Texas County, OK

The radar

The Amarillo radar (KAMA), 173 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 210343
FFWAMA
OKC139-210645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TEXAS COUNTY IN THE OKLAHOMA PANHANDLE
  THIS INCLUDES THE CITIES OF GUYMON...EVA...AND GOODWELL.

* UNTIL 145 AM CDT

* AT 1042 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED           
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER EVA...MOVING EAST 
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GOODWELL...HOUGH...AND      
  GUYMON.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 1 TO 2 INCHES OF 
RAINFALL OVER WESTERN TEXAS COUNTY. THIS IS IN THE SAME AREA WHICH 
RECEIVED 2 TO 4 INCHES OF RAIN LAST NIGHT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF LOW
SPOTS ALONG HIGHWAYS...SMALL CREEKS AND NORMALLY DRY WASHES...AS WELL
AS LOW LYING RANCH LAND.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3697 10204 3651 10202 3652 10102 3699 10115

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:20 PM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 2:20 PM CDT, 8 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
220 PM CDT TUE AUG 20 2002

HEAVY RAIN PRODUCING CLUSTER CONTINUES TO MOVE NORTHEAST OVER THE
SOUTH CENTRAL TEXAS PANHANDLE WHERE RAINFALL AMOUNTS HAVE BEEN
MINIMAL SO FAR TODAY. MOST OF THE ACTIVITY TONIGHT IS EXPECTED OVER
THE EASTERN ZONES. WILL ADJUST POP FORECAST BASED ON RADAR TRENDS
BEFORE ZONE RELEASE.

AIRMASS WILL REMAIN MOIST AND WEAKLY FORCED ON WEDNESDAY. CANNOT RULE
OUT ISOLATED TSRA WITH DAYTIME HEATING MAINLY OVER THE WESTERN ZONES
WEDNESDAY AFTERNOON/EVENING.

12Z AVN/ETA MODELS BOTH INITIALIZED VERY WELL THIS MORNING OVER THE
TEXAS PANHANDLE. CLEARING SKIES OVER EASTERN NEW MEXICO SHOULD
SPREAD OVER THE WESTERN PANHANDLES THIS EVENING.

AVN/ETA DISAGREE ON LOW LEVEL UPSLOPE OVER WESTERN KANSAS AND
EASTERN COLORADO THURSDAY SO WILL NOT GET CARRIED AWAY WITH THIS
NOTION AND PLAN FOR SEASONAL TEMPERATURES.

FCSTID = 13

AMARILLO    66 95 67 96 /  20 00 00 00
BEAVER      69 95 69 97 /  30 00 00 00
BOISE CITY  63 93 63 95 /  00 00 00 00
BORGER      68 96 68 98 /  20 00 00 00
BOYS RANCH  67 96 67 98 /  10 00 00 00
CANYON      66 94 67 96 /  20 00 00 00
CLARENDON   68 96 69 98 /  30 00 00 00
DALHART     64 94 64 96 /  00 00 00 00
GUYMON      68 95 68 97 /  20 00 00 00
HEREFORD    65 94 66 96 /  00 00 00 00
LIPSCOMB    68 95 69 97 /  30 00 00 00
PAMPA       67 94 68 96 /  30 00 00 00
SHAMROCK    69 96 70 98 /  30 00 00 00
WELLINGTON  69 97 70 99 /  30 00 00 00

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:49 PM CDTFlash Flood WarningAMACimarron3 hr
Aug 21, 1:49 AM CDTFlash Flood WarningAMATexas3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.